News

Blue blood? A woman's blood turned blue from pain relievers

Blue blood? A woman's blood turned blue from pain relievers


We are searching data for your request:

Forums and discussions:
Manuals and reference books:
Data from registers:
Wait the end of the search in all databases.
Upon completion, a link will appear to access the found materials.

Ms. used toothache pain reliever - then her blood turned blue

In the United States, a young woman's blood turned blue after using a toothache pain reliever. With the common drug, she had developed a rare and sometimes fatal condition called methaemoglobinaemia.

When a 25-year-old woman in the US state of Rhode Island introduced herself to the emergency room with the words "I am weak and blue", she did not mean that she was drunk, but that her skin and nails had turned blue. The doctors found that the young patient had developed a rare and sometimes fatal condition called methaemoglobinaemia, which also turned her blood blue. The disease was due to an over-the-counter pain reliever for toothache. The strange case is reported in the "New England Journal of Medicine".

The skin and nails had turned bluish

According to media reports, the 25-year-old had gone to the emergency room of Miriam Hospital in Providence, Rhode Island, because she felt weak and her nails and skin had turned blue. She informed the doctors that she had taken a pain reliever with the anesthetic ingredient benzocaine because of a toothache.

The doctors found cyanosis in the patient. This means a bluish discoloration of the skin and mucous membranes. According to the information, the condition often occurs due to a lack of oxygen in the body. An initial measurement found that their blood oxygen levels were 88 percent lower than normal (which is almost 100 percent), but higher than doctors expected, reports NBC News.

The blood from both the veins and the arteries had also changed color and assumed a dark blue tone. Otis Warren, the author of the report and a doctor at Miriam Hospital, recognized the problem and diagnosed methaemoglobinaemia. The doctor had previously seen a case where a patient had the disease after being treated with an antibiotic.

"The skin color looked the same," Warren told NBC News. "You see it once and it stays in your head." The diagnosis prompted Warren to measure the woman's blood oxygen levels more closely, and found that it was actually much lower at 67 percent. Tissue damage can occur at this level.

In the case described, the patient did not take antibiotics, but used an over-the-counter pain reliever that contained benzocaine to relieve toothache. She told Warren that she didn't use the whole bottle, but he knew that "she had used a lot of it".

Untreated disease can lead to death

In addition to discoloration of the skin, mucous membranes and blood, methaemoglobinaemia often causes symptoms such as headache, dizziness, nausea, fatigue, shortness of breath and lethargy. In extreme cases, the disease leads to death if left untreated. According to the report, methaemoglobinaemia is easy to treat with a drug.

This also applies to the patient in Rhode Island. She felt better just a few minutes after she was injected with the medicine. Nevertheless, she received a second dose and spent the night in the hospital for observation before being sent home to the dentist the next morning with a referral.

The case encouraged Warren to keep an eye on products containing benzocaine. Even in the drugstore, he said, he had discovered it in different ways. "People have no idea that something very specific and very dangerous can happen," he said. "It's not a mild side effect."

The U.S. Food and Drug Administration (FDA) has repeatedly warned of benzocaine in recent years and has pointed out that the active ingredient can lead to methaemoglobinaemia. Since 1971, more than 400 cases of benzocaine-associated methaemoglobinaemia have been reported to the authority or have been published in the medical literature. Some of the affected patients have died. However, benzocaine is not the only drug that can cause methaemoglobinaemia. (ad)

Author and source information

This text corresponds to the specifications of the medical literature, medical guidelines and current studies and has been checked by medical doctors.


Video: Doctors Go Live: Congenital Heart Diseases in Children (May 2022).